Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 111, NWS Blacksburg, VA

July 26, 1995Davie County, Iredell County, Rowan County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jul 26, 1995, 1:30 AM EDT for Davie County, Iredell County, Rowan County, North Carolina. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 1995, 1:30 AM EDT (05:30 UTC)
Expired
Jul 26, 1995, 3:30 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Davie County, NC, Iredell County, NC, Rowan County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 260534
FFWGSO
NCC059-159-097-260730-
 
BULLETIN - EBS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
130 AM EDT WED JUL 26 1995
 
THE NATIONAL WEATHER SERVICE IN GREENSBORO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  330 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...DAVIE COUNTY...ROWAN COUNTY
 
IN NORTHWEST NORTH CAROLINA
 
   ...NORTH CENTRAL IREDELL COUNTY
 
AT 105 AM EDT WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS IN IREDELL...DAVIE...AND ROWAN COUNTIES. MOVEMENT IS
SOMETIMES ERRATIC...BUT MAIN MOVEMENT IS SLOWLY TO THE EAST.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
MEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:00 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 8:00 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE JUL 25 1995

RECOMMENDATIONS...

NONE.

DISCUSSION...

THIS HAS BEEN QUITE AN IMPRESSIVE LOOKING LINE OF TSTMS- AT LEAST
FOR THESE PARTS...BUT HAS BEGUN TO APPEAR A LITTLE MORE
DISCONTINUOUS AS IT MVS INTO OUR CWA. STORMS HV ALSO SLOWED DOWN
SOME...HOPEFULLY REDUCING THE RISK OF DAMAGING WINDS. IT/S BEEN
TOUGH TO PICK OUT WHICH STORMS MAY HV SVR WNDS DOWN OUR WAY- SEEMS
LIKE JUST ABOUT ALL OF THEM UP TOWARD CRW/S CWA ARE SVR. 1ST PERIOD
OF CURRENT FCSTS JUST NEED TO BE ADJUSTED ACCORDING TO WHAT/S ON
RADAR CLOSE TO ISSUANCE TIME. MOST TSTMS SHOULD BE ALONG AND E OF
THE B.R. MTNS TOWARD 1000 PM. HOPEFULLY SINCE THE PEAK HTG WILL BE
OVER...THE STORMS WILL DIE OUT. STILL LOOKS LIKE THERE WILL BE
ACTIVITY AROUND TILL MIDNITE OR SO.

JJ

	[#FXUS
$FACN@1995

SFANTN_FQUSN#FXUSvZ%FQUS6
|-FPAK:
Dr=FQUS
,}FACN
w#FXUS
wFAAKj
yuFQUSf
#FXUSV
4|-FPAK.
$|#FXUS
x-FPAK
xa#FXUSP
tVA)
WADRH-AYNEO SGjyFTUWJ{FXUSgFPAK#FXUSB%FTUM&f

In the hours before

Special weather statement, Jul 25, 10:25 PM EDT, 3 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-260330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT TUE JUL 25 1995

...THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS EXPIRED...

AT 1020 PM DOPPLER RADAR IN BLACKSBURG SHOWED A LINE OF STORNG
THUNDERSTORMS CONTINUES TO MOVE EASTWARD ACROSS SOUTHWEST VIRGINIA.
THE LINE EXTENDED FROM THE LEXINGTON AND BUENA VISTA AREAS OF
ROCKBRIDGE COUNTY...SOUTHWESTWARD THROUGH BOTETOURT...BEDFORD...
ROANOKE...FRANKLIN AND PATRICK COUNTIES IN VIRGINIA...AND ON INTO
STOKES...SURRY AND YADKIN COUNTIES IN NORTH CAROLINA. THE LINE
WAS MOVING TO THE EAST AT 30 MPH...AND WILL BE MOVING INTO THE
LYNCHBURG TO MARTINSVILLE AREAS BY 1100 PM.

SPOTTER REPORTS FROM THESE STORMS INDICATE THAT THEY STILL ARE
PRODUCING STRONG GUSTY WINDS UP TO 40 MPH...AND ISOLATED AREAS MAY
SEE EVEN STRONGER GUSTS. THE STORMS ARE ALSO DUMPING SOME BRIEF
PERIODS OF VERY HEAVY RAIN. RADAR ESTIMATES UP TO 1.25 INCHES OF
RAIN IN LESS THAN AN HOUR IN MANY LOCATIONS. THIS WILL CAUSE SOME
FLOODING OF ROADS AND LOW LYING AREAS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON
Local storm report, Jul 25, 10:58 PM EDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/930 PM      SURRY CO, NC        TREE DOWN ON VEHICLE IN THE TOWN OF
                                   BUELA, RT 89 WEST JUST WEST OF
                                   HIGHWAY 77

25/940 PM      SURRY CO, NC        SPOTTER REPORTED FROM HAM RADIO
                                   TREES DOWN, CAR TRAPPED UNDER TREE,
                                   FEW REPORTS OF INJURIES. HE RESIDES
                                   IN MOUNT AIRY, REPORTS WIND  GUSTS TO
                                   40 MPH.

25/950 PM      SURRY CO, NC        SEVERAL TREES REPORTED DOWN IN THE
                                   TOWN OF BUELA.

PMC
Local storm report, Jul 25, 11:06 PM EDT, 2 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/930 PM      SURRY CO, NC        TREE DOWN ON VEHICLE IN THE TOWN OF
                                   BUELA, RT 89 WEST JUST WEST OF
                                   HIGHWAY 77

25/940 PM      SURRY CO, NC        SPOTTER REPORTED FROM HAM RADIO
                                   TREES DOWN, CAR TRAPPED UNDER TREE,
                                   FEW REPORTS OF INJURIES. HE RESIDES
                                   IN MOUNT AIRY, REPORTS WIND  GUSTS TO
                                   40 MPH.

25/950 PM      SURRY CO, NC        SEVERAL TREES REPORTED 2DOWN IN THE
                                   TOWN OF BUELA.

PMC
Local storm report, Jul 25, 11:58 PM EDT, 1 hour 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/930-945 PM  SURRY CO, NC        IN THE TOWN OF LOW GAP, A HOUSE
                                   TRAILER BLOWN OVER AND INTO THE
                                   ROADWAY...A TREE THEN FELL ON IT.
                                   SEVERAL TREES REPORTED DOWN WITHIN
                                   THE VICINITY OF LOW GAP.

25/955 PM      SURRY CO, NC        IN THE TOWN OF DOBSON TREES AND
                                   POWER LINES DOWN DUE TO STRONG WIND.
                                   REPORTED BY THE ASSISTANT DIRECTOR OF
                                   COMMUNICATIONS.

PMC
Local storm report, Jul 26, 12:01 AM EDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/930-945 PM  SURRY CO, NC        IN THE TOWN OF LOW GAP, A HOUSE
                                   TRAILER BLOWN OVER AND INTO THE
                                   ROADWAY...A TREE THEN FELL ON IT.
                                   SEVERAL TREES REPORTED DOWN WITHIN
                                   THE VICINITY OF LOW GAP.

25/955 PM      SURRY CO, NC        IN THE TOWN OF DOBSON TREES AND
                                   POWER LINES DOWN DUE TO STRONG WIND.
                                   REPORTED BY THE ASSISTANT DIRECTOR OF
                                   COMMUNICATIONS.

PMC
Special weather statement, Jul 26, 1:28 AM EDT, 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-260630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT WED JUL 26 1995

...STRONG THUNDERSTORMS MOVING ACROSS HALIFAX COUNTY...

AT 128 AM EDT...DOPPLER WEATHER RADAR INDICATED STRONG
THUNDERSTORMS OVER CENTRAL AND SOUTHERN HALIFAX COUNTY AFFECTING
THE TOWNS OF HALIFAX...SOUTH BOSTON AND VIRGILINA.  THESE STORMS
CONTAIN GUSTY WINDS AND VERY HEAVY RAINFALL AND WERE MOVING TO THE
EAST AT ABOUT 35 MILES AN HOUR.

ELSEWHERE...SHOWERS AND SCATTERED THUNDERSTORMS REMAINED WIDESPREAD
EAST OF THE BLUE RIDGE MOUNTAINS.  THE HEAVIEST RAINFALL WAS OVER
SOUTH CENTRAL VIRGINIA...INCLUDING FRANKLIN...PITTSYLVANIA...AND
HENRY COUNTIES...AND NORTH CENTRAL NORTH CAROLINA...INCLUDING THE
COUNTIES OF STOKES AND ROCKINGHAM.  THIS BROADER AREA OF
PRECIPITATION WAS MOVING EAST AT 30 MILES AN HOUR.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:45 PM EDTSevere Thunderstorm WarningRNKSurry30 min
Jul 25, 10:21 PM EDTSevere Thunderstorm WarningRNKIredell39 min
Jul 25, 10:44 PM EDTSevere Thunderstorm WarningRNKIredell46 min
Jul 25, 10:53 PM EDTSevere Thunderstorm WarningRNKDavie, Rowan52 min
Jul 25, 11:48 PM EDTSevere Thunderstorm WarningRNKIredell42 min
Jul 25, 11:59 PM EDTSevere Thunderstorm WarningRNKDavie, Rowan61 min

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.